Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Have had dark spots on upper arm. Having allergic reaction and sensitive to touch. How to treat this?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
For the last six to eight months I've had three dark spots, one on my upper left arm (quarter size), two smaller ones on my left shoulder (towards my neck-nickel size). During this time period I've had three allergic reactions in where the spots become warm and sensitive to the touch. It even becomes darker and it reddens around it. At the same time, the left corner of my lip becomes red and slightly swollen. What would cause such condition, and what would I need to do to treat this problem?
Posted Tue, 28 Aug 2012 in Skin Rash
Answered by Dr. Praveen Rodrigues 3 hours later
Thanks at the outset for a very detailed description of your dermatological condition replete with photographs. It does make our work at this end much easier! I have gone through all the images.
From all accounts, it appears to be a skin reaction pattern - one of two entities spring to mind..either FDE (Fixed drug eruption) or a Herpes Simplex Eruption. The former is more likely given your description. Now, what you have to understand is the word 'drug' is used rather loosely in this context..more often than not, it encompasses food colouring agents, food additives etc in addition to the use of 'drugs' & the most commonly implicated are the pain-killers (Non-steroidal anti-inflammatory agents) that one can acquire OTC (over the counter) & taken for viral fevers, aches & pains. Now that I have pointed you out in this direction, please take your time & recall foods, drugs etc that you may have ingested prior to these 'outbreaks' & here, please note that just because you have ingested the same product earlier, it does not mean that you cannot develop an allergy fact, the opposite holds true more often.
As for the management, obviously, the only definitive one is to avoid the implicated/ suspected agent/agents (may be more than one)! Symptomatic relief may be achieved with the topical application of a steroid cream such as clobetasol & a systemically ingested non-sedative antihistamine for a 1-2 week period. Going back to my earlier observation, it may just be a viral agent like herpes & even a skin reaction pattern called erythema multiforme that again has a viral causative agent. This is largely speculative & only if the first option does not help you in which case, you may need to do some blood-work /tests to help establish a viral agent cause & take it from there.
I do hope this information helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor